Alert archive / Missouri / River Flood Warnings in 2019

River Flood Warning 18, NWS St. Louis, MO

February 4, 2019Lewis County, Missouri

NWS St. Louis, MO issued this river flood warning at Feb 4, 2019, 6:25 AM CST for Lewis County, Missouri. It was in force for 28 hr.

The area

The outline as issued.

The facts

Issued
Feb 4, 2019, 6:25 AM CST (12:25 UTC)
Expired
Feb 5, 2019, 10:08 AM CST
In force
28 hr
Issued by
NWS St. Louis, MO
Area
Storm-based polygon
Flood severity
Moderate

County Lewis County, MO

The radar

The St Louis radar (KLSX), 172 km from the middle of the area, began a volume at 12:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point North Fabius River near Ewing (EWNM7). The gauge peaked at 15.06 ft at Feb 4, 2019, 7:00 AM CST.

actionminormoderate5101502/0402/0502/06
Action stage
9 ft
Minor stage
11 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 05497150, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

474 
WGUS43 KLSX 041225
FLWLSX
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service St Louis MO
625 AM CST Mon Feb 4 2019

...The National Weather Service in St. Louis has issued a flood 
warning for the following rivers in Missouri... 

  North Fabius River near Ewing

.This Flood Warning is a result of ice jamming and snowmelt on
frozen ground...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-051225-
/O.NEW.KLSX.FL.W.0018.190204T1225Z-190208T0000Z/
/EWNM7.2.ER.190204T0757Z.190205T0000Z.190207T0000Z.NO/
625 AM CST Mon Feb 4 2019

The National Weather Service in St. Louis has issued a 

* Flood Warning for 
  the North Fabius River near Ewing
* until Thursday evening.
* At  5:30 AM Monday the stage was 14.6 feet.
* Flood stage is 11.0 feet.
* Moderate flooding is occurring and is forecast to continue.
* The river is forecast to crest near 16.5 feet by this evening. The 
  river is forecast to fall below flood stage Wednesday evening.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/05  02/06  02/07  02/08  02/09

North Fabius River
  Ewing           11.0   14.59      15.2   12.4    9.6    7.5    6.7


&&


LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154




$$
2 follow-up statements
740 
WGUS83 KLSX 050047
FLSLSX
Flood Statement
National Weather Service St Louis MO
647 PM CST Mon Feb 4 2019

...The flood warning continues for the following rivers in 
Missouri...
 
  North Fabius River near Ewing

  Middle Fabius River near Ewing

.This Flood Warning is a result of the combination of recent snowmelt 
on frozen ground and potential ice jam conditions...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Rainfall heavier than forecast could cause river levels to rise even 
higher than predicted.  The National Weather Service will monitor 
this developing situation and issue follow up statements as 
conditions or forecasts change.

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-060047-
/O.EXT.KLSX.FL.W.0018.000000T0000Z-190207T1545Z/
/EWNM7.2.ER.190204T0757Z.190204T1300Z.190206T1545Z.NO/
647 PM CST Mon Feb 4 2019

The Flood Warning continues for
  the North Fabius River near Ewing
* until Thursday morning.
* At  6:30 PM Monday the stage was 14.1 feet.
* Flood stage is 11.0 feet.
* Minor flooding is forecast.
* The river is forecast to continue falling to below flood stage by 
  late Wednesday morning.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/05  02/06  02/07  02/08  02/09

North Fabius River
  Ewing           11.0   14.06      13.5   11.5    8.8    8.5    7.7


&&


LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154




$$

MOC111-060047-
/O.EXT.KLSX.FL.W.0019.000000T0000Z-190208T0000Z/
/EWMM7.1.ER.190204T1405Z.190205T1800Z.190207T0000Z.NO/
647 PM CST Mon Feb 4 2019

The Flood Warning continues for
  the Middle Fabius River near Ewing
* until Thursday evening.
* At  6:30 PM Monday the stage was 11.8 feet.
* Flood stage is 12.0 feet.
* Minor flooding is forecast.
* The river is forecast to rise back above flood stage this evening and
  to crest near 13.7 feet by tomorrow early afternoon. The river is 
  forecast to fall below flood stage by Wednesday evening.

&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/05  02/06  02/07  02/08  02/09

Middle Fabius River
  Ewing           12.0   11.84      13.6   13.3   10.0    8.3    8.3


&&


LAT...LON 4010 9179 4012 9175 3995 9158 3994 9162




$$

Maples
855 
WGUS83 KLSX 051608
FLSLSX
Flood Statement
National Weather Service St Louis MO
1008 AM CST Tue Feb 5 2019

...The flood warning is cancelled for the following river in 
Missouri...
 
 
  North Fabius River near 
  
      Ewing
  

.This will be the final statement for this flood event...


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Safety message:  Never drive cars, trucks, or sport utility vehicles 
through flooded areas.  The water may be too deep to allow for safe 
passage.

This product, along with additional weather and stream information, 
is available at http://water.weather.gov/ahps2/index.php?wfo=lsx.

&&

MOC111-051638-
/O.CAN.KLSX.FL.W.0018.000000T0000Z-190207T1545Z/
/EWNM7.2.ER.190204T0757Z.190204T1300Z.190205T1442Z.NO/
1008 AM CST Tue Feb 5 2019

The Flood Warning is cancelled for
  The North Fabius River near Ewing.
* At 9:30 AM Tuesday the stage was 10.8 feet.
* Flood stage is 11.0 feet.
* The river fell below flood stage at 8:42 AM Tuesday.
* The river is forecast to continue to fall to near 8.3 feet Thursday
  morning.


&&
                   Fld   Latest              6 a.m. Forecast
LOCATION           Stg  Obs Stg     02/06  02/07  02/08  02/09  02/10

North Fabius River
  Ewing           11.0   10.80       8.5    8.3    8.7    7.8    6.7


&&


LAT...LON 4012 9175 4014 9169 3995 9152 3991 9154




$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before this river flood warning went out at Feb 4, 5:34 AM CST, 51 minutes earlier.

Area forecast discussion, Feb 4, 5:34 AM CST, 51 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
534 AM CST Mon Feb 4 2019

.SHORT TERM...  (Through Late Tonight)
Issued at 232 AM CST Mon Feb 4 2019

Focus through the period will be precip chances, with an added
focus tonight on temperatures, which may result in potential for
FZRA.

A surface low has developed and is currently centered over
eastern KS, with a second centroid over northern IA, which will
become the primary low. As this low continues to develop, the
accompanying cold front will push southeast through the CWA today.
The front is expected to be just entering the far NW portions of
the CWA around 15z, along a KPPQ to KJEF line at 18z, K3LF to KCPS
to KTBN at 21z, and just SE of the CWA at 00z. There is good
model agreement with this timing of the cold front.

Clouds have spread across the region early this morning ahead of
the approaching cold front. These clouds, coupled with the strong
southerly flow, have helped to keep temps generally in the 50s. A
few locations that have decoupled have dropped into the lower 40s.
Expect breaks in the clouds to develop ahead of the front across
southern portions of the CWA. Some question remains just how much
clouds will clear up today. Regardless, with the strong WAA ahead
of the front, have trended aoa the warmer guidance for temps
today. If more clearing can occur, the going forecast may still be
too cool.

Models continue to suggest light precip possible along the front.
Confidence is still somewhat low, but models now show a brief
period of lift just ahead and along the front which should support
light showers. A few of these showers have developed over eastern
IA. Given the coverage should remain scattered, have kept PoPs
capped at 50 percent.

Rain should come to an end quickly behind the front. While temps
behind the front currently drop quickly to freezing behind the
front, this should be tempered somewhat today with what little
insolation does exist. As the surface low continues to pull east
into the NE U.S., the cold front should stall somewhere across
northern AR. This will help relax the pressure gradient across the
area and the CAA will subside somewhat. Still, expect temps to
drop below freezing across all but the southern third or so of the
CWA.

The NAM/GFS prog a weak s/w ejecting into the Plains tonight. This
coupled with WAA into southern portions of the CWA may support some
light rain and/or freezing rain across portions of SE MO and into
central MO by sunrise Tues. The GFS suggests a drier boundary layer
that would be less supportive of rain, while the NAM keeps deeper
clouds across this area. Have added slight chance PoPs for late
tonight. Will need to continue to monitor this for potential impacts
into Tues morning.

.LONG TERM...  (Tuesday through Sunday)
Issued at 232 AM CST Mon Feb 4 2019

The overall scenario for Tue through Thu remains unchanged:
ascent over a stalled frontal boundary will produce periods of
precipitation, most of which will fall as rain and some of which
will fall as a wintry mix of rain, freezing rain, sleet, and snow.
It still appears that the wintry mix will be confined to parts of
central and NE MO into west central IL.

BUFKIT soundings depict a deep (~200 hPa thick) and intense (near
+10 deg C) warm nose aloft and a much shallower cold air mass
near the surface for Tue/Tue night. This means that the
precipitation type at any given time will depend heavily on the
surface temperatures and will vary between rain and freezing rain
as the temperatures cross 0 deg C. Sleet and snow are both
expected during precipitation onset and ending, but the dominant
wintry precipitation type in central/NE MO and west-central IL
for the bulk of the event should be freezing rain. Elsewhere, only
rain (non-freezing) is currently anticipated. As the event is
winding down, deepening cold air will cause the rain to mix with
and then change over to snow across the area, but no accumulations
are expected.

The total ice accretion in central/NE MO and west central IL will
range from a trace to around two tenths of an inch (6am Tue
through 6pm Thu). However, the amount of ice on outdoor surfaces
will be less than the event total because there will be at least a
brief break in the precipitation on Wed and temperatures will
warm into the mid-40s. This means that ice accretion from the
first wave on Tue afternoon/night will likely melt before the
second wave begins on Wed afternoon/night.

Compared to 24 hrs ago, the models are slightly farther north with
the northernmost extent of the stalled frontal boundary as it
wavers across the region during the middle of the week. A
slightly more northward position doesn't seem entirely
unreasonable given that a new wave of low pressure will develop
in CO/KS along the western edge of the boundary, and the resulting
atmospheric response will tend to push the boundary northward as
a warm front. Once this final wave of low pressure lifts
northeastward into the Great Lakes, the trailing boundary will
pass through the region as a cold front, and a much colder air
mass will spread into MO/IL.

Lows on Thu night will range from the upper single digits to
around 20 degrees, which will seem quite cold in comparison to the
unusual warmth of the preceding days. Highs on Friday will be in
the 20s-30s. The 1045 hPa surface high which will be responsible
for driving the colder air mass into MO/IL then passes north of
the region, and therefore temperatures should begin to moderate
for Fri-Sun as the surface high shifts eastward and winds turn
southerly to southeasterly around the back side of the departing
high pressure center.

Another low pressure system will be organizing out west towards
the end of the week, but models disagree on the overall upper air
pattern as well as the number of PV anomalies and the placement of
troughs. Nevertheless, they are in broad agreement on an active
pattern which would support a chance of rain and snow from Sat
night through Sun night.

Kanofsky

&&

.AVIATION...  (For the 12z TAFs through 12z Tuesday Morning)
Issued at 517 AM CST Mon Feb 4 2019

MVFR cigs have moved into most terminals this morning or will
shortly. A strong cold front will push southeast through the
region today bringing a chance for light rain and a brief period
of lower cigs. Winds will turn to the NW behind the front with
gusts to around 20 kts. Expect cigs to lift back into the MVFR
after a few hours of IFR behind the front. There is some
uncertainty regarding how far south the clouds will clear this
evening and into overnight before retreating back north.

SPECIFICS FOR KSTL: MVFR cigs have moved into the region this
morning. Expect cigs to continue to lower this morning, then
dropping to IFR behind the front. A few showers are also possible
just ahead of the front. Winds will turn to the NW behind the
front with gusts to around 20 kts. Cigs should lift back into the
MVFR range by this evening and remain through the end of the
period.

Tilly

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...None.
IL...None.
&&

WFO LSX
Hazardous weather outlook, Feb 4, 3:53 AM CST, 2 hours 32 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
353 AM CST Mon Feb 4 2019

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-051200-
Adams IL-Audrain MO-Bond IL-Boone MO-Brown IL-Calhoun IL-Callaway MO-
Clinton IL-Cole MO-Crawford MO-Fayette IL-Franklin MO-Gasconade MO-
Greene IL-Iron MO-Jefferson MO-Jersey IL-Knox MO-Lewis MO-Lincoln MO-
Macoupin IL-Madison IL-Madison MO-Marion IL-Marion MO-Moniteau MO-
Monroe IL-Monroe MO-Montgomery IL-Montgomery MO-Osage MO-Pike IL-
Pike MO-Ralls MO-Randolph IL-Reynolds MO-Saint Charles MO-
Saint Clair IL-Saint Francois MO-Saint Louis City MO-Saint Louis MO-
Sainte Genevieve MO-Shelby MO-Warren MO-Washington IL-Washington MO-
353 AM CST Mon Feb 4 2019

This Hazardous Weather Outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and tonight.

There is a slight chance of freezing rain late tonight across portions
of southeast and into central Missouri. A light glaze is possible.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

A wintry mix of precipitation is likely Tuesday through Thursday
mainly across northeast Missouri and west central Illinois. Two
rounds of ice accumulation are expected with around a tenth of an
inch of ice possible each time.

There is a chance for thunderstorms mainly for areas south of
Interstate 70 for Tuesday afternoon through Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated through tonight.

Tilly

The office that day

Everything else NWS St. Louis, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 4, 6:26 AM CSTRiver Flood WarningLSXLewis39 hr
Feb 4, 9:06 AM CSTAreal Flood WarningLSXKnox, Lewis, Marion, Shelby6 hr
Feb 4, 1:40 PM CSTRiver Flood WarningLSXMarion5 days
Feb 4, 1:40 PM CSTRiver Flood WarningLSXPike21 days
Feb 4, 3:22 PM CSTAreal Flood WarningLSXKnox, Lewis, Shelby18 hr
Feb 4, 3:43 PM CSTWinter Weather AdvisoryLSXAudrain, Boone, Callaway, Cole, Knox, Lewis and 6 more68 hr

Nearby

River Flood Warnings in Missouri, 2019Every river flood warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.